Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 14, 2019, 12:08 PM MDT for Glacier County, Montana. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2019, 12:08 PM MDT (18:08 UTC)
- Expired
- Jun 14, 2019, 12:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Glacier County, MT
The radar
The Great Falls radar (KTFX), 153 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 12:45 PM MDT | HAIL 1 | 12 Wsw Cut Bank, MT | QUARTER SIZED HAIL OCCURRED AT THE BEGINNING OF THE STORM, THEN IT DECREASED TO PEA SIZE. |
| Jun 14, 12:45 PM MDT | HAIL 1.25 | 13 Ese Browning, MT | MEASURED 1.25 INCH HAIL WITH 0.4 INCHES RAIN. ESTIMATED WIND GUSTS 40 TO 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
435
WUUS55 KTFX 141808
SVRTFX
MTC035-141845-
/O.NEW.KTFX.SV.W.0003.190614T1808Z-190614T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
1208 PM MDT Fri Jun 14 2019
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Glacier County in north central Montana...
* Until 1245 PM MDT.
* At 1207 PM MDT, a severe thunderstorm was located 10 miles north of
North Browning, or 28 miles west of Cut Bank, moving southeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Glacier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4857 11238 4848 11249 4848 11258 4842 11257
4837 11263 4869 11311 4883 11294
TIME...MOT...LOC 1807Z 309DEG 27KT 4872 11294
HAIL...1.00IN
WIND...60MPH
$$
Kredensor1 follow-up statement
240
WWUS55 KTFX 141828
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
1228 PM MDT Fri Jun 14 2019
MTC035-141845-
/O.CON.KTFX.SV.W.0003.000000T0000Z-190614T1845Z/
Glacier MT-
1228 PM MDT Fri Jun 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT
FOR SOUTHEASTERN GLACIER COUNTY...
At 1228 PM MDT, a severe thunderstorm was located 11 miles northeast
of Browning, or 20 miles west of Cut Bank, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Glacier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Great Falls.
&&
LAT...LON 4848 11249 4848 11258 4842 11257 4837 11263
4861 11298 4861 11299 4875 11278 4857 11238
TIME...MOT...LOC 1828Z 308DEG 25KT 4863 11278
HAIL...1.00IN
WIND...60MPH
$$
KredensorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:38 AM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 14, 9:38 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 938 AM MDT Fri Jun 14 2019 .UPDATE... Overnight convection has ended or moved away to the east as of mid-morning. Attention now turns to the north, as we monitor a cold front crossing into North-central Montana. The convective outlook has been raised to a marginal risk for severe thunderstorms due to steepening mid-level lapse rates associated with the amplifying upstream trough. However, the cold front may be advancing faster than earlier forecast. If it continues to advance, it will preclude to some extent the surface heating needed to produce stronger storms. However, elevated thunderstorms forming over the cooler airmass remain possible, producing locally heavy rain and small hail in a few storms. The ensemble of available convection allowing models provide a strong consensus for storms developing around noon and spreading south/east along the HiLine. Overall forecast remains in good shape for today, but with low confidence in terms of the potential for strong to severe thunderstorms. The forecast was updated to better match observed trends, but with no significant changes. PN && .SYNOPSIS... A cold front will advance south from Canada today, producing another round of showers and thunderstorms this afternoon. The chance for showers and thunderstorms will continue into the weekend, especially in mountain areas, as temperatures cool closer to seasonal averages. a general unsettled pattern is expected to continue into next week. && .AVIATION... Updated 600 AM MDT Fri Jun 14 2019 (12Z/14 TAFs) There will be a few isolated showers and thunderstorms this morning but in a few places but the more impactful activity is expected to develop after 18Z. Most of this will be northeast of a Great Falls to Lewistown line. Mostly VFR conditions are expected but showers and storms could produce brief MVFR conditions at times. Showers and storms are expected to diminish this evening. Northwesterly breezes are also expected, mostly for the north-central terminals. rcg && .PREV DISCUSSION... /ISSUED 557 AM MDT Fri Jun 14 2019/ A line of showers and thunderstorms developed overnight north of the Great Falls area due to a combination of lift provided by a Canadian cold front, outflows from collapsing thunderstorms, and decent mid-level lapse rates. Some of these storms were on the strong side but this line of precipitation has since diminished to an area of lighter showers and thundershowers as it moves eastward into Blaine and northern Fergus County. A mid-level shortwave trough will dive southeastward from British Columbia and Alberta today, which will work with a relatively moisture rich environment to produce another round of showers and thunderstorms by early afternoon. The Storm Prediction Center has included a portion of our CWA in a marginal risk area for severe Thunderstorms. This area roughly extends north and east of a Cut Bank to Lewistown line. There may be a few storms that approach severe limits (60 mph wind gusts, hail to the size of 1" in diameter) this afternoon but not expecting a widespread event. Thunderstorm threats for today will be localized brief heavy rains, small hail, and gusty winds. Breezy northwesterly winds will develop this afternoon, especially for North-central locations and temperatures will trend around five to ten degrees cooler for many northern locations. Showers and thunderstorms should diminish and move off to the east this evening as the supporting upper level trough exits the region. rcg Saturday through next Friday... An upper level ridge is still forecast to temporarily rebuild along the Pacific NW coast and shift inland this weekend, maintaining a northwest flow aloft with weak embedded disturbances tracking SE across the Northern Rockies and MT. Showers and a few thunderstorms are possible each afternoon and evening, especially in/near the mountains but with little support for organized storm development, main threat will be isolated locally heavy rain with slow storm movement or storms anchored to higher terrain. On Monday of next week, a shortwave is expected to approach from the west and yield a better chance for showers and thunderstorms for Monday afternoon and evening, especially southwest of a Cut Bank to Lewistown line. some storms could be on the strong side, with the primary threats being brief heavy rains, small hail, and gusty winds. By mid-week, models and ensembles support the idea of strong ridge amplification well off the west coast and a deepening trough downstream across the Rockies/N-central US. This signals, a shift to cooler and wetter conditions by Wednesday or Thursday of next week, although some details still need to be worked out in regards to timing and specific impacts. One feature that does seem apparent, is an unseasonably strong (120+ kt) upper level jet expected to move with the developing trough along with a fairly packed height field which combined with afternoon mixing could result in breezy to windy conditions and possibly lead to some more organized thunderstorm activity. Hoenisch/rcg && .PRELIMINARY POINT TEMPS/POPS... GTF 77 51 73 51 / 50 40 20 10 CTB 69 47 70 46 / 80 40 30 20 HLN 82 51 78 51 / 10 10 20 10 BZN 79 46 78 47 / 30 20 10 10 WEY 70 38 70 38 / 40 40 20 20 DLN 76 46 76 48 / 10 10 0 0 HVR 76 50 75 49 / 60 40 10 10 LWT 75 47 69 47 / 60 50 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 14, 11:14 AM MDT, 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1114 AM MDT Fri Jun 14 2019
MTZ009-010-141800-
Northern Rocky Mountain Front-Eastern Glacier-
1114 AM MDT Fri Jun 14 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GLACIER COUNTY...
At 1113 AM MDT, a strong thunderstorm was located 30 miles north of
Browning, or 49 miles northwest of Cut Bank, moving east-southeast
at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of north central
Glacier County.
This includes Highway 89 between mile markers 41 and 49.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Duck Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4899 11338 4899 11270 4867 11282 4891 11355
4901 11341
TIME...MOT...LOC 1713Z 283DEG 20KT 4899 11327
KredensorLocal storm report, Jun 14, 11:51 AM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1151 AM MDT FRI JUN 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN BOZEMAN 45.68N 111.04W
06/13/2019 M0.57 INCH GALLATIN MT PUBLIC
HIGH RAIN-FALL RATE IN A THUNDERSTORM.
POST-EVENT REPORT.
&&Local storm report, Jun 14, 11:53 AM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT FRI JUN 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HEAVY RAIN 3 WSW BOZEMAN 45.67N 111.11W
06/13/2019 M0.62 INCH GALLATIN MT PUBLIC
HIGH RAIN-FALL RATE OF 3.24 INCHES PER HOUR
IN A THUNDERSTORM. POST-EVENT REPORT.
&&Local storm report, Jun 14, 11:54 AM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1154 AM MDT FRI JUN 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HEAVY RAIN 3 W BOZEMAN 45.68N 111.10W
06/13/2019 M0.42 INCH GALLATIN MT PUBLIC
HIGH RAIN-FALL RATE OF 2.33 INCHES PER HOUR
IN A THUNDERSTORM. POST-EVENT REPORT.
&&Local storm report, Jun 14, 11:55 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1155 AM MDT FRI JUN 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN 3 WSW BOZEMAN 45.67N 111.10W
06/13/2019 E0.71 INCH GALLATIN MT PUBLIC
HIGH RAIN-FALL RATE OF 2.05 INCHES PER HOUR
IN A THUNDERSTORM. POST-EVENT REPORT.
&&Local storm report, Jun 14, 11:56 AM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1156 AM MDT FRI JUN 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HEAVY RAIN 3 E BOZEMAN HOT SPRING 45.64N 111.12W
06/13/2019 E0.72 INCH GALLATIN MT PUBLIC
HIGH RAIN-FALL RATE OF 3.54 INCHES PER HOUR
IN A THUNDERSTORM. POST-EVENT REPORT.
&&The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:40 PM MDT | Special Weather Statement | TFX | Glacier | 35 min |
| Jun 14, 12:20 AM MDT | Special Weather Statement | TFX | Liberty | 25 min |
| Jun 14, 12:40 AM MDT | Special Weather Statement | TFX | Liberty | 35 min |
| Jun 14, 12:50 AM MDT | Special Weather Statement | TFX | Liberty | 25 min |
| Jun 14, 12:52 AM MDT | Special Weather Statement | TFX | Chouteau | 23 min |
| Jun 14, 2:00 AM MDT | Special Weather Statement | TFX | Hill | 30 min |
| Jun 14, 11:14 AM MDT | Special Weather Statement | TFX | Glacier | 46 min |
| Jun 14, 12:33 PM MDT | Special Weather Statement | TFX | Fergus | 57 min |
| Jun 14, 12:44 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 46 min |
| Jun 14, 1:09 PM MDT | Special Weather Statement | TFX | Broadwater | 66 min |
| Jun 14, 1:17 PM MDT | Special Weather Statement | TFX | Chouteau | 58 min |
| Jun 14, 1:29 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 46 min |
| Jun 14, 2:09 PM MDT | Special Weather Statement | TFX | Chouteau | 36 min |
| Jun 14, 2:12 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Pondera, Teton | 33 min |
| Jun 14, 2:28 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 32 min |
| Jun 14, 2:43 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 32 min |
| Jun 14, 2:48 PM MDT | Special Weather Statement | TFX | Chouteau | 27 min |
| Jun 14, 2:59 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 31 min |
| Jun 14, 3:13 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 32 min |
| Jun 14, 3:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Judith Basin | 45 min |
| Jun 14, 3:49 PM MDT | Special Weather Statement | TFX | Toole | 26 min |
| Jun 14, 4:18 PM MDT | Special Weather Statement | TFX | Liberty | 27 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.